You are here:

Pharmacology/Extra systols (PVC) and Manesium

Advertisement


Question
QUESTION: Hello
I'm 69 years old mail, I have had these extra heart beats for more than 30 years, and recently was getting worse with more episodes during the day.I read about Magnesium having positive effect on irregular heartbeats , so I started taking 250 mg/day and I am now feeling much better with very few episodes.My question is, may I continue taking magnesium for the rest of my life or do you have any other advice for me.
Your help would be appreciated.

ANSWER: I need some more information to answer this.

What medications do you take (both over the counter and prescription)?

What has you doctor advised you (you do have a doctor right)?

Have you ever been electrically or medicinally cardioverted? Cardioversin is a process whereby the doctor tries to alter you heartbeat bringin it back to normal?

Are you hypertensive?

Please give me this data so I can help you.

joshua

---------- FOLLOW-UP ----------

QUESTION: Dear Dr Cappuccilli, thank you for your quick response.To answer your questions I should point out that I have been a hypertensive patient for the last 35 years.I have a doctor whom I visit every year,he has performed all necessary tests and has told me that I have a genetic hypertension which is quite resistant to medication.I have not been cardioverted since my extra systoles are few as shown by a holter monitor (120-200 on some days and sometimes none).
I have been taking the following medication for the last few years:Amlodipine 5 twice/Day,Valsartan 160 twice/day,Atenolol 50 one/day.
Over the counter medication : Magnesium 250 one/day,Vitamin C 1000/day, and Flaxseed Oil 1400 one/day.
Since taking magnesium my extra systoles has been reduced significantly and when it happens it's not strong at all and vanishes within 30 to 60 minutes. I hope this information will help.Many thanks

Answer
I have done some investigating on this.  As you might imagine there isn't any strong clinical research on the validity or indication for Magnesium outside of a clinically significant hypo-magnesimia (low Magnesium).  The safety profile as long as you do not exceed the daily intake of 420mg seems pretty favorable.  There isn't any reason that I can find that you should stop taking the Magnesium supplement as long as it is helping you.  Just keep in mind not to exceed 420mg per day and inform your primary care doctor.

Hope that helps.

Joshua  

Pharmacology

All Answers


Ask Experts

Volunteer


Dr. Joshua Cappuccilli

Expertise

I can answer most questions involving medication use, side effects, adverse effects, interactions and how drugs relate to specific disease states. No one can answer all questions; I will respond as such if I cannot provide an answer. I will provide resources / references for the information that I use to formulate the answer given.

Experience

I am a Doctor of Pharmacy currently practicing in Florida in a retail pharmacy.

Organizations
California Phamacist Association American Pharmacy Assocaition

Education/Credentials
BA University of South Florida PharmD University of Florida APhA Medication Therapy Management certification

©2016 About.com. All rights reserved.